North Carolina, 2021

Winter Storm and Winter Weather in North Carolina, February 12 to 13, 2021

February 12 to 13, 2021 · NWS RAH · 15 events in 15 counties and zones

An area of low pressure tracked along a stalled frontal zone to the south of central NC and eventually north-northeastward along the North Carolina coast. Meanwhile, strong surface high pressure extended south-southwestward and into central North Carolina from the northeast United States.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$600,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

An area of low pressure tracked along a stalled frontal zone to the south of central NC and eventually north-northeastward along the North Carolina coast. Meanwhile, strong surface high pressure extended south-southwestward and into central North Carolina from the northeast United States. This setup resulted in widespread precipitation developing on the morning of the 12th and continuing into the 13th, with a cold air damming airmass developing. This allowed for temperatures to evaporatively cool, with temperatures falling below freezing across the northern Piedmont and northern Coastal Plain. This allowed for freezing rain to occur in this area. Ice accrual range from trace amounts to a couple of hundredths of an inch around the Triangle area, to a quarter to a half inch of ice accrual in Triad region and along/near the North Carolina-Virginia border. Impacts were limited to the Triad and North Carolina-Virginia border counties, where numerous accidents, power outages, and tress down were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Feb 11, 9:47 PM EST, 3 hours 13 minutes earlier.

Area forecast discussion, Feb 11, 9:47 PM EST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
947 PM EST Thu Feb 11 2021

.SYNOPSIS...
Surface high pressure will wedge south down the eastern seaboard
through the weekend. At the same time, a series of surface lows will
develop and move along a stalled boundary extending across the
southeast US through the weekend.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 945 PM Thursday...

...Winter Weather Advisory in effect through noon Saturday for the
northern Piedmont and Coastal Plain...

No significant changes made to the forecast for Friday and only a
small tweak to the temps to blend with current obs. Otherwise,
forecast remains the same and on track from this afternoon issuance.
As of 02Z the surface high has built into central NC from the north,
resulting in caa from the northeast. A steady drop in temperatures
is still expected tonight, bottoming out around 31/32 degrees along
and north of I-85 to mid/upper 30s south and east of I-95. Of
course, if and how much freezing rain occurs/accumulates in the next
12 hours or so will depend on the temperature and continued
precipitation. With the temperatures mentioned above, still expect
at least a glaze with up to a tenth of an inch possible along the
VA/NC border through Friday morning.

Previous Discussion (As of 350 PM Thursday)...

A recurring theme over the next 2 to 3 days will a very active and
perturbed southern stream flow that will fuel periods of moderate
precip across the region. Two such disturbances have/are currently
tracking across the region and is responsible for some widely
scattered elevated thunder. Additional disturbances will track
through the region through late tonight. Expect a very wet and soggy
afternoon compute, evening and overnight period with total rainfall
amounts expected to average 0.75 to 1.25" across central NC, with
some locally higher of 1.75" possible.

The 12z/11 guidance has come in a touch colder. Renewed CAA will
cool temperatures to near freezing(31-32F)across the far northern
zones to upper 30s/near 40 south. Across the northern counties,
temperatures are expected to hover right around freezing through mid
to late morning, before rising to just above freezing by noon/early
afternoon. These marginally freezing temperatures will support a
period of light freezing rain/freezing drizzle and then drizzle
across the far northern/Va bordering counties through late morning
as the main area of precipitation shifts east of the area by early
afternoon. Elsewhere it will be a cold rain. Ice accumulations are
expected to range from a trace along the I-85 corridor to between
0.05 to 0.10" north of I-85, along the Virginia bordering counties.
The bulk of the ice accrual should remain confined to elevated
surfaces. But climatology suggests that more times than not, our far
northern Va bordering counties usually over perform in terms of
ice/snow accumulation. So, we could see patchy slick spots develop
on bridges and overpasses. Thus, have decided to issue a Winter
Weather Advisory for Person, Granville, Vance, Warren and Halifax
counties tonight through noon Friday.

Expect only a 2 to 3 degree recovery in temps throughout the day on
Friday. Highs ranging from lower/mid 30s north to lower 40s SE.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 350 PM Wednesday...

...Winter Weather Advisory for the northern Piedmont and coastal
plain counties through noon Saturday...

With a mature CAD in place, modified cP airmass will remain in place
as the energetic and perturbed southern stream will give rise to yet
another coastal low development off the SE and NC coast.

Models have trended slightly slower with the next wave/surge of
moisture, lift, and precip into the area late Friday night/early
Saturday morning. Given that marginally near sfc temps of 31 to 32 F
expected across the far norther Piedmont, this slight delay in the
higher precip amounts is critical to the forecast, as ice accrual
will be more conducive at night, before the sun rises and the temps
rise to or just above freezing. Saturday and Saturday night will be
another soaker, with another 0.75-1.25" of liquid precip
overspreading the area.

May need to expand the Winter Weather Advisory a row of counties to
the south. The bulk of the ice accrual will likely occur early
Saturday morning and again Saturday evening/early Sunday morning.
Ice accumulation of a trace to 0.2" of an inch are possible across
the far northern zones, I-85 corridor. South of I-85 corridor,
predominate p-type will fall as a cold rain.

Lows Friday night and again Saturday night ranging around freezing
across the north to mid/upper 30s south. Highs Saturday in the
lower/mid 30s north to near 40 south.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 320 PM Thursday...

Active pattern continues into the latter half of the weekend/early
next week, with broad southwesterly flow across the region and a
weak embedded shortwave trough forecast to move through the
Southeast Sunday afternoon. Both the EC and GFS and their respective
ensembles indicate increasing rain chances during the day Sunday as
this wave moves from FL off the SC coast and east of NC during the
day, with the highest precip chances along and east of US-1.
Fortunately, P-type should not be an issue with this event despite
modest onshore flow/northeast winds and +5 to +7C temperatures at
850mb. As the wave departs Sunday night, some cooler air will drain
into the area from the north. Will be a race to see how quickly
precip comes to an end vs arrival of BL cold air from the north. I
have a few hours of freezing rain in the forecast right along the
NC/VA border from Person to Halifax Co early Monday morning but
impacts (if any) will be limited.

Looking at Monday, this period was the source of considerable
uncertainty days ago and there are still some differences among the
major players, albeit it less than what was seen a few days ago. As
an upper wave ejects out of the Rockies, it will deepen on Monday
and move into the Ohio Valley Tuesday morning. Both EC and GFS
indicate a Miller-B type setup with the main upper low moving into
the Great Lakes with a weak secondary surface low forming off the
coast. With a surface ridge to the north, we should have a decent
supply of drier/cooler air available to start the event and there is
a chance rain/freezing rain across the northern tier counties early
Tuesday morning. However the upper low and associated forcing for
ascent will rapidly move northward through the day with a noteworthy
drying trend in the models noted by 18Z Tuesday, not to mention a
brief period where temps could potentially warm up significantly
into the 60s across the Coastal Plain (the NW Piedmont will likely
stay socked in with highs barely getting to 40). Any mention of FZRA
in the forecast will be confined to the northern counties north of I-
85 and quickly removed by late morning as temps warm above the
freezing mark. Elsewhere temps will be marginal for FZRA with early
morning lows only reaching the mid 30s.

Tuesday night as the surface low moves off shore of the northern Mid-
Atlantic, there could be some lingering scattered showers over the
Coastal Plain. High pressure over the Ohio Valley will build north
and east of NC bringing in cooler temperatures with lows in the low
30s across the NW and upper 30s across the SE.

Wednesday morning as the upper level trough over the Rockies deepens
over the Four Corners a upper level ridge builds over the Ohio
Valley. Finally after numerous days of multiple rounds of
disturbances moving across the area we will have a break and dry out
Wednesday before yet another disturbance moves up from the Gulf and
across Central NC.

Wednesday night the upper level trough moves into the southern
Central Plains and begins to bring lift and moisture back into our
region late Wednesday night. Long range models begin to diverge with
the GFS bringing an abundance of moisture into the area Wednesday
night, where as the ECMWF keeps things dry a little longer.
Currently have increasing slight chance PoPs beginning Wednesday
night from the SW and increasing into Thursday morning. Both
deterministic models, and the majority of GEFS and EC ensemble
members  agree that by late Thursday morning the surface low
pressure will have moved from the Gulf up along the Appalachians
bringing precipitation into the entire CWA. The aforementioned low
brought warm moist air from the Gulf resulting in lows Wednesday
night/Thursday morning to be in the mid/upper 30s across the area
and continue the warming pattern with highs in the 50s Thursday,
thus all precipitation for Thursday and into Thursday night will be
liquid for this event.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
As of 635 PM Thursday...

24 hour TAF period: High confidence aviation conditions will remain
sub-VFR through the TAF period. Widespread IFR cigs and MVFR vsbys
will persist through tonight as rain continues across central NC.
Northeasterly winds will remain around 10 kts, with intermittent
gusts of 15-18 kts through Friday. Do not expect any more thunder at
the central NC terminals tonight, though if it were to occur it
would be at KFAY. Still expect a chance for some FZRA/FZDZ along and
north of I-85 (KINT/KGSO) in the 08Z to 12Z Friday time frame,
though better chances will be points a bit farther east and north.
Rain should move out of the area Friday morning/early afternoon,
with visbys returning to VFR (except for KRWI which may remain MVFR
through 00Z Saturday), but cigs remaining IFR/MVFR through much if
not all of the remainder of the TAF period. -KC

Looking ahead: Ceilings and visibilities will likely remain sub-VFR
through Tuesday. Another wave of rain will develop early Saturday,
with freezing rain again possible at GSO/INT. Another break in
unsettled weather takes hold Sunday, before another round of sub-VFR
precipitation develops Monday through Tuesday. -Kren

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from midnight tonight to noon EST Saturday
for NCZ007>011.

&&

SYNOPSIS...KC/CBL
NEAR TERM...KC/CBL
SHORT TERM...CBL
LONG TERM...Leins/CA
AVIATION...KC/Kren
Hazardous weather outlook, Feb 11, 4:10 PM EST, 8 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
410 PM EST Thu Feb 11 2021

NCZ007>011-121300-
Person-Granville-Vance-Warren-Halifax-
410 PM EST Thu Feb 11 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON
EST SATURDAY...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ021>026-038>041-121300-
Forsyth-Guilford-Alamance-Orange-Durham-Franklin-Davidson-Randolph-
Chatham-Wake-
410 PM EST Thu Feb 11 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A brief period of light freezing rain is possible late Friday night
and early Saturday. Rain is expected to possibly mix with or change
to light freezing rain late Friday night as temperatures fall into
the lower 30s. Any icing should be limited to elevated surfaces where
the temperatures fall below freezing. Some spotty slick spots may
develop especially on elevated bridges and overpasses centered
between 500 am and 900 am Saturday. Rain and slowly rising
temperatures into the mid 30s should end the icing threat by late
Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ027-028-042-043-073>078-083>086-088-089-121300-
Nash-Edgecombe-Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-
Wayne-Anson-Richmond-Scotland-Hoke-Cumberland-Sampson-
410 PM EST Thu Feb 11 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter weather, 6 winter storm. Local standard time, as filed.

Winter Storm, Guilford

When
February 12, 1:00 AM EST to February 13, 10:00 AM EST
Where
Guilford forecast zone
Property damage
$100,000
Reported by
911 Call Center
Coordinates
36.080, -79.789 (the zone’s center; the record gives no point)

One-quarter to one-half of an inch of ice from freezing rain downed numerous trees across the county, causing numerous power outages.

Winter Storm, Forsyth

When
February 12, 1:00 AM EST to February 13, 10:00 AM EST
Where
Forsyth forecast zone
Property damage
$100,000
Reported by
911 Call Center
Coordinates
36.131, -80.256 (the zone’s center; the record gives no point)

One-quarter to one-half of an inch of ice from freezing rain downed numerous trees across the county, causing numerous power outages.

Winter Storm, Person

When
February 12, 1:00 AM EST to February 13, 10:00 PM EST
Where
Person forecast zone
Property damage
$100,000
Reported by
911 Call Center
Coordinates
36.390, -78.972 (the zone’s center; the record gives no point)

One-quarter to one-half of an inch of ice from freezing rain downed numerous trees across the county, causing numerous power outages.

Winter Storm, Vance

When
February 12, 1:00 AM EST to February 13, 10:00 PM EST
Where
Vance forecast zone
Property damage
$100,000
Reported by
911 Call Center
Coordinates
36.365, -78.408 (the zone’s center; the record gives no point)

One-quarter to one-half of an inch of ice from freezing rain downed numerous trees across the county, causing numerous power outages.

Winter Storm, Granville

When
February 12, 1:00 AM EST to February 13, 10:00 PM EST
Where
Granville forecast zone
Property damage
$100,000
Reported by
911 Call Center
Coordinates
36.304, -78.653 (the zone’s center; the record gives no point)

One-quarter to one-half of an inch of ice from freezing rain downed numerous trees across the county, causing numerous power outages.

Winter Storm, Warren

When
February 12, 1:00 AM EST to February 13, 10:00 PM EST
Where
Warren forecast zone
Property damage
$100,000
Reported by
911 Call Center
Coordinates
36.397, -78.107 (the zone’s center; the record gives no point)

One-quarter to one-half of an inch of ice from freezing rain downed numerous trees across the county, causing numerous power outages.

Winter Weather, Halifax

When
February 12, 3:00 AM EST to February 13, 8:00 AM EST
Where
Halifax forecast zone
Reported by
911 Call Center
Coordinates
36.258, -77.652 (the zone’s center; the record gives no point)

A trace to one-tenth of an inch of ice from freezing rain was reported across the county.

Winter Weather, Franklin

When
February 12, 3:00 AM EST to February 13, 8:00 AM EST
Where
Franklin forecast zone
Reported by
911 Call Center
Coordinates
36.083, -78.286 (the zone’s center; the record gives no point)

A trace to one-tenth of an inch of ice from freezing rain was reported across the county, with the most ice accrual reported across northern portions of the county.

Winter Weather, Davidson

When
February 12, 5:00 PM EST to February 13, 10:00 AM EST
Where
Davidson forecast zone
Reported by
911 Call Center
Coordinates
35.793, -80.213 (the zone’s center; the record gives no point)

A trace to one-tenth of an inch of ice from freezing rain was reported across the county, with the most ice accrual reported across northern portions of the county.

Winter Weather, Randolph

When
February 12, 5:00 PM EST to February 13, 10:00 AM EST
Where
Randolph forecast zone
Reported by
911 Call Center
Coordinates
35.710, -79.806 (the zone’s center; the record gives no point)

A trace to one-tenth of an inch of ice from freezing rain was reported across the county, with the most ice accrual reported across northern portions of the county.

Winter Weather, Alamance

When
February 12, 5:00 PM EST to February 13, 10:00 AM EST
Where
Alamance forecast zone
Reported by
911 Call Center
Coordinates
36.044, -79.399 (the zone’s center; the record gives no point)

One-tenth of an inch to two-tenths of inch of ice from freezing rain was reported across the county, with the most ice accrual reported across northern portions of the county.

Winter Weather, Durham

When
February 12, 7:00 PM EST to February 13, 8:00 AM EST
Where
Durham forecast zone
Reported by
911 Call Center
Coordinates
36.036, -78.876 (the zone’s center; the record gives no point)

A trace to one-tenth of an inch of ice from freezing rain was reported across the county, with the most ice accrual reported across northern portions of the county.

Winter Weather, Orange

When
February 12, 7:00 PM EST to February 13, 8:00 AM EST
Where
Orange forecast zone
Reported by
911 Call Center
Coordinates
36.061, -79.121 (the zone’s center; the record gives no point)

A trace to one-tenth of an inch of ice from freezing rain was reported across the county, with the most ice accrual reported across northern portions of the county.

Winter Weather, Chatham

When
February 12, 7:00 PM EST to February 13, 10:00 AM EST
Where
Chatham forecast zone
Reported by
911 Call Center
Coordinates
35.703, -79.255 (the zone’s center; the record gives no point)

A trace to one-tenth of an inch of ice from freezing rain was reported across the county, with the most ice accrual reported across northern portions of the county.

Winter Weather, Wake

When
February 12, 9:00 PM EST to February 13, 3:00 AM EST
Where
Wake forecast zone
Reported by
911 Call Center
Coordinates
35.790, -78.650 (the zone’s center; the record gives no point)

A trace to couple hundredths of an inch of ice from freezing rain was reported across the county, with the most ice accrual reported across northern portions of the county.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2021Every state in 2021This day in weather historyWarnings in North Carolina, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 946391, 946392, 946393, 946394, 946395, 946396, 946397, 946398, 946408, 946412, 946414, 946406, 946407, 946416, 946401.